Kansas, 2004

Hail and Damaging Wind in Kansas, August 8, 2004

August 8, 2004 · NWS GID · 2 events in 1 county or zone

A gentleman returning home from summer vacation in Connecticut, encountered a severe thunderstorm upon his arrival at his house. He recorded a 63 mph wind gust and 17 minutes later one inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A gentleman returning home from summer vacation in Connecticut, encountered a severe thunderstorm upon his arrival at his house. He recorded a 63 mph wind gust and 17 minutes later one inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 8, 12:15 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 8, 12:15 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
115 PM CDT SUN AUG 8 2004

.DISCUSSION...MAIN CONCERNS OF THE FORECAST WILL BE THUNDERSTORMS
EARLY THIS EVENING...POTENTIAL RAIN EVENT TUESDAY...AND
TEMPERATURES THROUGHOUT THE PERIOD.

LATEST SURFACE ANALYSIS HAD FRONT FROM NORTHEAST NEBRASKA INTO
NORTHWEST KANSAS. SURFACE BASED CAPE VALUES OF 2000 TO 2500 J/KG
WERE AHEAD OF THE FRONT. WATER VAPOR SATELLITE IMAGERY SHOWED A VERY
STRONG UPPER LEVEL LOW ALONG THE NORTH DAKOTA/CANADIAN BORDER
MOVING TO THE EAST...ALSO NOTED WAS A BIT OF DRYING ON THE SOUTHWEST
SIDE WHICH CORRESPONDED WELL WITH A JET MAX IN THE 12Z UPPER AIR
CHARTS AT 500 MB AND 300MB. UPPER LEVEL RIDGE WAS SEEN BUILDING ALONG
THE WEST COAST...AS LARGE UPPER LEVEL LOW IN THE NORTHERN PACIFIC
SLOWLY RETROGRADED TO THE WEST.

MODERATELY UNSTABLE CONDITIONS AND VEERING LOW LEVEL WIND FIELD WILL
ALLOW THUNDERSTORMS TO ORGANIZE THIS AFTERNOON INTO EARLY EVENING.
THUNDERSTORMS...AND MAY BECOME SEVERE ESPECIALLY IN FAR SOUTHERN
NEBRASKA AND NORTHERN KANSAS.  THE FRONT WILL CONTINUE TO PUSH SOUTH
THIS EVENING...AND STALL OUT ACROSS KANSAS. UPPER LEVEL FLOW IS
EXPECTED TO BECOME INCREASINGLY NORTHERLY TUESDAY AND WEDNESDAY AS A
LARGE TROUGH IS CARVED OUT OVER THE MIDWEST. MODERATE ISENTROPIC LIFT
SEEN ON THE 310K AND 315K SURFACES LATE MONDAY NIGHT INTO TUESDAY.
EXTENSIVE CLOUDS AND PRECIPITATION TUESDAY WILL LEAD TO HIGH
TEMPERATURES CLOSE TO THE RECORD MINIMUM MAXIMUMS FOR THE DATE.
THE NORTHERLY FLOW WILL KEEP TEMPERATURES BELOW TO MUCH BELOW NORMAL
FOR WEDNESDAY AND THURSDAY...AND THERE WILL BE A SLOW MODERATION TO
THE TEMPERATURES AT THE END OF THE WEEK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

NELSON
Hazardous weather outlook, Aug 8, 1:00 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
200 PM CDT SUN AUG 8 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
200 PM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT MOVING THROUGH SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL
KANSAS WILL BE THE FOCUS OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON MOSTLY
SOUTH OF A LINE FROM GENEVA TO CAMBRIDGE. THE PRIMARY HAZARDS WILL BE
HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF SHOWERS FOR TUESDAY AND TUESDAY EVENING. NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH THIS
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

JCB

The radar

The Grand Island radar (KUEX), 56 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jewell

When
August 8, 4:20 PM CST
Where
Jewell County, 2 mi NE of Webber
Measured
55 kt (63 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
39.950, -98.000

Hail, Jewell

When
August 8, 4:37 PM CST
Where
Jewell County, 2 mi NE of Webber
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.950, -98.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413209, 5413269.